Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

3

Anadolu Psikiyatri Derg. 2016; 17(Supplement 3): 61-63


Gabapentin withdrawal in a depressed patient: A case report

Bahar Yeşil, Hatice Birgül Elbozan.

Abstract
The third generation antiepileptic, gabapentin, is a structural analogue of gamma aminobutyric acid (GABA), which is an important neurotransmitter of central nervous system. It is used to treat partial epilepsy, neuropathic pain, and movement disorders, as well as a variety of psychiatric conditions such as bipolar disorder, anxiety disorder, and alcohol addiction. Currently it is accepted to possess a potential for abuse and addiction. In this study, we present a case of a woman with depression who had been using a high dose gabapentin treatment for neuropathic pain due to spinal surgery performed 3 years before. Here, we highlight the withdrawal symptoms following the termination of gabapentin, and their treatment. The symptoms of varying severity in gabapentin withdrawal underline the importance of progressively decreasing the dose on a schedule of several months before ceasing the drug completely. Predisposing factors should be noted, and alternative treatment options like melatonin and mirtazapine should be considered.

Key words: Gabapentin, withdrawal, drug abuse



Bir depresyon hastasında gabapentin yoksunluğu: Olgu sunumu

Özet
Gabapentin santral sinir sisteminin önemli bir nörotransmitteri olan gamma amino butirik asitin (GABA) yapısal analoğu üçüncü kuşak bir antiepileptiktir. Parsiyel epilepsi, nöropatik ağrı ve hareket bozuklukları tedavisinin yanı sıra bipolar bozukluk, anksiyete bozukluğu ve alkol bağımlılığı gibi psikiyatrik hastalıkların tedavisinde kullanıldığını bildirilmiştir. Günümüzde kötüye kullanım ve bağımlılık potansiyeli olduğu da kabul edilmektir. Olgu sunumumuzda depresyon tanısı ile izlenen ve üç yıl önce geçirdiği vertebra cerrahisine bağlı olarak gelişen nöropatik ağrılar nedeniyle yüksek doz gabapentin kullanan bir kadın hastada, gabapentinin kesilmesiyle birlikte ortaya çıkan yoksunluk belirtilerini ve tedavi sürecini ele aldık. Gabapentin yoksunluğunda tanımlanan değişen şiddetteki belirtiler tedavinin doz azaltılarak ve ayları bulan uzun süre içinde sonlandırılmasının önemini ortaya koymaktadır. Gabapentin çekilme belirtileri varlığında predispozan etkenler dikkate alınmalı, melatonin ve mirtazapinin bir tedavi alternatifi olarak düşünülebileceği akılda bulundurulmalıdır

Anahtar Kelimeler: Gabapentin, yoksunluk, madde kötüye kullanımı



Share this Article


Advertisement
Progress in Orthopedic Science

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Suggest a Journal
Publisher Login
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright © ScopeMed® Information Services.
Scopemed Buttons